Advertisement

Application of an Approximate R-N-G Theory, to a Model for Turbulent Transport, with Exact Renormalization

  • Marco Avellaneda
  • Andrew J. Majda
Part of the The IMA Volumes in Mathematics and its Applications book series (IMA, volume 55)

Abstract

The important practical problem of “eddy diffusivity” and renormalization for turbulent transport is discussed. Then a simple model for turbulent transport with rigorous renormalization developed recently by the authors is described. The simple form of the model problem is deceptive; the renormalization theory for this problem exhibits a remarkable range of different phenomena as parameters in the velocity statistics are varied. Thus, the model problem is an interesting test problem for renormalized perturbation theories. In this paper the approximate R-N-G method of Yakhot and Orszag is applied to this exactly solvable model problem and developed in a detailed fashion. The predictions of the approximate R-N-G theory are compared with the exact renormalization theory. In one of the four different regions of nontrivial renormalization the R-N-G theory is exact both for predicting the anomalous scaling exponents and the Green’s function for the equation for eddy diffusivity. The reasons explaining this spectacular success are given in Section 4. For the other three regions, the anomalous scaling exponents and Green’s function predicted by R-N-G are a rather poor approximation to the actual renormalization theory. However, in the one region adjacent to the mean field boundary, the R-N-G theory predicts the first order Taylor expansion of the scaling exponent in agreement with the expected behavior of an ε-expansion procedure from critical phenomena.

Keywords

Model Problem Eddy Diffusivity Velocity Statistic Turbulent Transport Infrared Divergence 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Avellaneda, M. and Majda, A., Mathematical models with exact renormalization for turbulent transport, Comm. Math. Phys., 131 (1990), pp. 381–429.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    Avellaneda, M. and Majda, A., Approximate and Exact Renormalization Theories for a Model for Turbulent Transport, (submitted to Phys. of Fluids, May 1991).Google Scholar
  3. [3]
    Avellaneda, M. and Majda, A., Mathematical models with exact renormalization for turbulent transport II: non-Gaussian statistics, tracts] interfaces, and the sweeping effect, (submitted to Comm. Math. Phys., May 1991).Google Scholar
  4. [4]
    Avellaneda, M. and Majda, A., An integral representation and bounds on the effective diffusivity in passive advection by laminar and turbulent flows, accepted, Comm. Math. Phys., December 1990.Google Scholar
  5. [5]
    Avellaneda, M. and Majda, A., Stieltjes integral representation and effective diffusivity bounds for turbulent transport, Phys. Rev. Lett., 62 (1989), pp. 753–755.CrossRefGoogle Scholar
  6. [6]
    Avellaneda, M. and Majda, A., Homogenization and renormalization of multiple-scattering expansions for Green functions in turbulent transport, Published in Composite Media and Homogenization Theory, Birkhauser, Boston, Edited by Dal Mao and Dell’ Antonio, 1990, pp. 13–3.Google Scholar
  7. [7]
    Avellaneda, M. and Majda, A., Super-Ballistic renormalization for turbulent transport in R d, in preparation.Google Scholar
  8. [8]
    Avellaneda, M. and Majda, A., Renormalization Theory for Eddy Diffusivity in Turbulent Transport, Phys. Rev. Letters, (submitted June 1990).Google Scholar
  9. [9]
    Batchelor, G. K., The Theory of Homogeneous Turbulence, Cambridge Science Classics, Cambridge University Press, 1982.Google Scholar
  10. [10]
    Forster, D., Nelson, D., and Stephen, M., Phys. Rev. A., Vol. 16, #2,, pp. 732–749, 1977.MathSciNetCrossRefGoogle Scholar
  11. [11]
    Khas’minskii, R. Z, On the stability of nonlinear stochastic systems, J. Appl. Math. Mech., 30 (1966), pp. 1082–1089.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    Khas’minskii, R. Z., Stochastic Stability of Differential Equations, Sijthoff and Noordhoff, Alplen aan den Rijn, Netherlands, 1980.Google Scholar
  13. [13]
    Koch, D. and Brady, J., Phys. Fluids A, 1.Google Scholar
  14. [14]
    Koch, D. and Brady, J., J. Fluid Mech., 180 (1987), pp. 387–403.zbMATHCrossRefGoogle Scholar
  15. [15]
    Kraichnan, R., Complex Systems 1, 1987, pp. 805–820.Google Scholar
  16. [16]
    Kraichnan, R., Phys. Fluids, 6, #4 (1965), pp. 575–598.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Kubo, R., J. Math. Phys., 4 (1963), pp. 174–178.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    Ma, S. K., Modern theory of Critical Phenomena, Benjamin, Reading, Mass, 1976.Google Scholar
  19. [19]
    McComb, W. D., The Physics of Fluid Turbulence, Oxford Engineering Science Series #25, Clarendon Press, Oxford.Google Scholar
  20. [20]
    McLaughlin, D., Papanicolaou, G., and Pironneau, O., SIAM J. Appl. Math. Vol. 45 (1985), pp. 780–807.MathSciNetzbMATHCrossRefGoogle Scholar
  21. [21]
    Oelschläger, K., Annals of Prob. 16, (3) (1988), pp. 1084–1126.zbMATHCrossRefGoogle Scholar
  22. [22]
    Papanicolaou, G. and Varadhan, S.R.S., Boundary value problems with rapidly oscillating coefficients, in Random Fields, Colloq. Math. Soc. Janos Bolyai, 27, J. Fritz, J. L. Lebowitz, and D. Szasz, editors, North Holland, Amsterdam, 1982, pp. 835–873.Google Scholar
  23. [23]
    Papanicolaou, G. and Kohler, W., Asymptotic theory of mixing stochastic ordinary differential equations, Comm. Pure Appl. Math., 27 (1974), pp. 311–350.MathSciNetCrossRefGoogle Scholar
  24. [24]
    Roberts, P.H., J. Fluid Mech., Vol. 11 (1961), pp. 257–273.MathSciNetzbMATHCrossRefGoogle Scholar
  25. [25]
    Rose, H. A., J. Fluid Mech., Vol. 81, #4 (1977), pp. 719–734.MathSciNetzbMATHCrossRefGoogle Scholar
  26. [26]
    Yakhot, V. and Orszag, S., Renormalization group analysis of turbulence. I basic theory, J. Sci. Comp., 1 (1986), pp. 3–51.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    Yakhot, V. and Orszag, S., Analysis of the ε-expansion in turbulence theory: approximate renormalization group for diffusion of a passive scalar in a random velocity field, preprint (October 1988).Google Scholar

Copyright information

© Springer-Verlag New York, Inc. 1993

Authors and Affiliations

  • Marco Avellaneda
    • 1
  • Andrew J. Majda
    • 2
  1. 1.Department of Mathematics, Courant InstituteNew York, UniversityNew YorkUSA
  2. 2.Department of Mathematics and Program in Applied and Computational MathematicsPrinceton UniversityPrincetonUSA

Personalised recommendations